Saint Louis University School of Medicine St. Louis, MO
Soumojit Ghosh, MD, Elie Ghoulam, MD, Kamran Qureshi, MD; Saint Louis University School of Medicine, St. Louis, MO
Introduction: The incidence of drug-induced pancreatitis (DIP) is reported to be <2% of all acute pancreatitis (AP) cases, however, the absence of a clear definition makes it difficult to diagnosis and know the true incidence. Currently, the World Health Organization reports 525 drugs that are suspected to cause AP, including doxycycline; however only 31 of them, including tetracycline, has a definite causality. We report a case of suspected doxycycline induced AP in a patient who presented with abdominal pain, nausea and vomiting2 days after starting doxycycline.
Methods: A 52-year-old male presented with epigastric abdominal pain, fever, nausea and vomiting for 1day.His medical history included atrial fibrillation and diabetes mellitus. Family history was unremarkable, and he denied any alcohol, tobacco or drugs. 2 days prior to presentation, he went to his PCPforleft leg swelling and erythema and wasstarted on doxycycline for presumed cellulitis, however labs were unremarkable.The next day, he woke up with crampingabdominal pain, nausea and vomiting. On presentation, vital signs were significant for fever and tachycardia. Physical exam revealed epigastric tenderness without guarding or rigidity. Labs were notable for WBC 27,000, lipase 73,000 IU/L, BUN 63 mg/dL, calcium 6mg/dL, with other labs unremarkable. A CT abdomen/pelvis revealed an edematous pancreas with fluid and fat stranding. Anabdominal ultrasound revealed hepatic steatosis and normal gallbladder and common bile duct. He was started on aggressive IV fluids and pain control.Further workup for other, less common, causes of pancreatitis, including IgG4and triglyceride levels were normal. After stopping doxycycline, serum lipasewas 3200 IU/L on day 3 and 155 IU/L on day 4 and patient was discharged after resolution of symptoms. Discussion: Tetracycline has long been implicated as a cause ofDIP. However, doxycycline, an antibiotic in the tetracycline antibiotic drug class, has notbeen linked to DIP as commonlyas tetracycline. Although the exact mechanism of action is unknown, early reports indicated an association of tetracycline induced AP in patients with underlying hepatic steatosis, as presented here, although later reports did not have this association. In our case, a score of 5 on the Naranjo Adverse Drug Reaction Probability Scale revealed a “probable” adverse reaction to doxycycline. After ruling out other causes of AP, it was deemed that the most likely cause was doxycycline given the timeline of events.
Figure A: CT abdomen/pelvis revealing fluid and fat stranding surround the edematous pancreas consistent with acute pancreatitis.
Disclosures: Soumojit Ghosh indicated no relevant financial relationships. Elie Ghoulam indicated no relevant financial relationships. Kamran Qureshi indicated no relevant financial relationships.